Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 67, NWS Denver/Boulder, CO

September 3, 1999Logan County, Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Sep 3, 1999, 7:02 PM MDT for Logan County, Morgan County, Washington County, Colorado. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 3, 1999, 7:02 PM MDT (01:02 UTC)
Expired
Sep 3, 1999, 7:30 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, CO, Morgan County, CO, Washington County, CO

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:21 PM MDTHail 1.75Merino, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 3, 4:15 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 040104 RRA
TORDEN
COC075-087-121-040130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
702 PM MDT FRI SEP 3 1999

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN MORGAN COUNTY IN NORTHEAST COLORADO
  EXTREME NORTHWEST WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A POSSIBLE TORNADO 7 MILES NORTH OF HILLROSE...OR
  ABOUT 17 MILES NORTHEAST OF FORT MORGAN...MOVING NORTHEAST AT 25
  MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
WILLARD...SNYDER...PREWITT RESERVOIR...PAWNEE PASS...MERINO...LOGAN
CORNERS...HILLROSE...ATWOOD AND ANTELOPE SPRINGS

A SKYWARN SPOTTER REPORTED A FUNNEL CLOUD JUST TO THE NORTHEAST OF 
BRUSH BETWEEN 630 AND 700 PM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4044 10376 4025 10350 4049 10315 4068 10339

ENTREKIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Sep 3, 3:05 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 3, 3:05 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
305 PM MDT FRI SEP 3 1999

MODELS CONSISTENT IN PROGRESSIVE EASTWARD MOVEMENT OF COLD UPPER
TROUGH NEXT FEW DAYS...WITH THE TREND TOWARD COOLER AND DRIER WEATHER
OVER THE CWA.

FOR TONIGHT...STILL HAVE INGREDIENTS IN PLACE FOR POTENTIAL FOR
SOME SEVERE STORMS DURING THE EVENING HOURS.  PLATTEVILLE PROFILER
SHOWING WIND SHEAR BECOMING MORE FAVORABLE...AND MODIFIED SOUNDINGS
STILL GIVING CAPES AROUND 1500 JOULES...BEST NORTHEAST OF THE DENVER
METRO AREA.  UPPER LEVELS OF THE ATMOSPHERE CONTINUE TO COOL AHEAD
OF THE UPPER TROUGH WHICH WILL CONTINUE TO DESTABILIZE THE
ATMOSPHERE.  STILL THINK THE BEST CHANCE FOR SEVERE WILL BE IN
EASTERN WELD...MORGAN AND NORTHERN WASHINGTON COUNTIES WHERE A
BOUNDARY FROM LAST NIGHTS CONVECTION RESIDES.  CONVECTION ALREADY
FIRING OVER MOUNTAINS AND FOOTHILLS IN RESPONSE TO A SHORTWAVE
ROTATING ACROSS WESTERN COLORADO.  LATEST SPEC DISCUSSION STATES THAT
A SR BOX IS FORTH COMING.  SHORTWAVE AND ASSOCIATED CONVECTION TO
PASS EAST OF CWA BY MIDNIGHT...WITH ANOTHER WEAKER SHORTWAVE PROGGED
TO ROTATE ACROSS THE NORTHERN PORTIONS OVERNIGHT.  WILL KEEP SOME
CLOUDS AND SHOWERS OVERNIGHT.  AS MAIN TROUGH PASSES OVER AREA
OVERNIGHT...GUSTY WESTERLY WINDS ALOFT TO DEVELOP.  CROSS SECTIONS
SHOW COMPONENT ALONG AROUND 30 KTS...ENOUGH TO MENTION IN MOUNTAIN
AND FOOTHILL ZONES.

ON SATURDAY...TIMING OF COLD FRONT AND ASSOCIATED SURGE WILL
INFLUENCE MAX TEMPS.  ETA AND AVN FASTER...WITH NGM MUCH SLOWER.
WILL LEAN TOWARD THE FASTER FRONTAL MOVEMENT...WHICH WILL BRING IN
THE COOLER NORTHEAST SURGE OVER THE PLAINS BY EVENING.  AS FOR
POPS...FEEL THAT THERE WILL BE ENOUGH LIFT WITH FRONT AND FAVORABLE
GEOFRONTOGENSIS AT LOW LEVELS TO OVERCOME THE DOWNWARD QG DESCENT
FOR THE CHANCES FOR RAIN.  BIGGEST CHANGE WILL BE IN THE MAX TEMPS
WHERE LOWER TO MID 70S VIA THE FAN GUIDANCE LOOK MORE REASONABLE
THAN THE FWC.  UPSLOPE TAKES HOLD OVERNIGHT AS SURFACE HIGH SLIDES
INTO AREA.  POTENTIAL FOR LOW CLOUDS AND AREAS OF FOG MOST AREAS.

CWA TO BE UNDER SUBSIDENT FLOW SUNDAY AS THE AIR ALOFT MODERATES AND
HELPS TO STABILIZE AIRMASS.  ETA AND AVN INDICATE UPSLOPE TO BE DONE
BY 18Z.  TEMPERATURES TO REBOUND SLIGHTLY WITH NO CHANCE FOR
PRECIPITATION.

IN LONGER TERM...HIGH PRESSURE TO TAKE HOLD...WITH MRF INDICATING
SIGNS OF MOISTURE RETURNING BY MIDWEEK.  LOOKS LIKE THE BETTER
CHANCE FOR THUNDERSTORMS ON WEDNESDAY.   D-L

.DEN...NONE.

In the hours before

Local storm report, Sep 3, 4:26 PM MDT, 2 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
 426 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    AURORA                    CO   0.75 INCH HAIL
09/03/99   ARAPAHOE

0404 PM    AURORA                    CO   1.00 INCH HAIL
09/03/99   ARAPAHOE
Local storm report, Sep 3, 4:26 PM MDT, 2 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
 426 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    AURORA                    CO   0.75 INCH HAIL
09/03/99   ARAPAHOE

0404 PM    AURORA                    CO   1.00 INCH HAIL
09/03/99   ARAPAHOE
Local storm report, Sep 3, 5:38 PM MDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    10 S PROSPECT VALLEY      CO   1.00 INCH HAIL
09/03/99   ADAMS

0537 PM    NE DENVER                 CO   0.75 INCH HAIL
09/03/99   DENVER
Local storm report, Sep 3, 5:38 PM MDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
538 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    10 S PROSPECT VALLEY      CO   1.00 INCH HAIL
09/03/99   ADAMS

0537 PM    NE DENVER                 CO   0.75 INCH HAIL
09/03/99   DENVER
Local storm report, Sep 3, 6:46 PM MDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    GREELEY                   CO   1.75 INCH HAIL
09/03/99   WELD
Local storm report, Sep 3, 6:46 PM MDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT FRI SEP 03 1999

...PRELIMINARY STORM REPORT FOR SEPTEMBER 03 1999...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    GREELEY                   CO   1.75 INCH HAIL
09/03/99   WELD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:28 PM MDTTornado WarningBOUMorgan32 min
Sep 3, 6:32 PM MDTSevere Thunderstorm WarningBOUAdams, Weld43 min
Sep 3, 7:08 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld52 min
Sep 3, 7:33 PM MDTTornado WarningBOULogan, Washington42 min
Sep 3, 8:00 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld45 min
Sep 3, 8:15 PM MDTTornado WarningBOULogan, Phillips, Sedgwick30 min
Sep 3, 8:48 PM MDTTornado WarningBOUPhillips, Sedgwick27 min
Sep 3, 9:15 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick45 min

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.